Alert archive / Kentucky / Special Weather Statements in 2023
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Mar 25, 2023, 1:21 AM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2023, 1:21 AM EDT (05:21 UTC)
- Expired
- Mar 25, 2023, 1:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.00 in
- Wind
- 30
Counties Pulaski County, KY, Wayne County, KY
The radar
The Louisville radar (KLVX), 153 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
868
WWUS83 KJKL 250521
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
121 AM EDT Sat Mar 25 2023
KYZ079-083-084-250545-
McCreary KY-Wayne KY-Pulaski KY-
121 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Wayne, western
Pulaski and southwestern McCreary Counties through 145 AM EDT...
At 121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Campbellsville to Jamestown to
8 miles west of Byrdstown. Movement was northeast at 75 mph.
HAZARD...Winds gusts between 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Faubush around 130 AM EDT.
Magnum, Cains Store, Pointer and Sunnybrook around 135 AM EDT.
Zula, Susie, Hidalgo, Cabell, Powersburg, Stab, Hogue and
Slickford around 140 AM EDT.
Other locations in the path of these storms include Monticello,
Parnell, Cooper, Steubenville and Oil Valley.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
22.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3735 8456 3660 8458
3660 8486 3662 8499 3668 8500 3669 8502
3676 8501 3686 8506
TIME...MOT...LOC 0521Z 225DEG 67KT 3733 8516 3698 8508 3652 8528
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
VORSTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Mar 24, 11:10 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 24, 11:10 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1110 PM EDT Fri Mar 24 2023 .UPDATE... Issued at 1110 PM EDT FRI MAR 24 2023 Eastern Kentucky is essentially shower-free as of 3z, as the focus turns to upstream convection ahead of a pressing cold front. The wavering boundary across Eastern Kentucky today has slowly drifted back north, currently residing across the northern 2/3rds of the CWA per the latest surface obs/analysis. CAMs suggest the upstream line of showers and storms to weaken east as instability dwindles with time. That said, RAP soundings along with other high res guidance suggests limited 100-300 J/kg of MUCAPE across mainly the southwestern third of the CWA into the overnight. This, tied with an increasing (45-60 kt) LLJ and sufficient shear, could pose an isolated risk for strong storms/bowing features- particularly if the current Middle TN storms can sustain themselves enough as they meander northeast. Have updated PoPs based on the latest CAM and radar trends, along with minor tweaks in sky grids. Lastly, have refined T/Td/Wind grids by loading and blending in the latest obs. Updated grids have been sent to NDFD and Webfarms. UPDATE Issued at 850 PM EDT FRI MAR 24 2023 Showers have generally diminished across Eastern Kentucky as of this hour, as the wavering frontal boundary builds back north as a warm front. Have refined PoP grids, along with sky grids, to better reflect the latest rad/sat trends. Have also blended in the latest high resolution guidance for PoPs through the overnight along and ahead of the approaching cold front. Additionally, have refined hourly T grids to account for the north to south gradient. Where denser clouds and more persistent rain occurred this afternoon, temperatures were running cooler than forecast and much cooler than locations nearer to the Tennessee border. Outside of these tweaks, Td and wind obs were also loaded and blended. Updated grids along with a fresh set of zones with the changes have been sent. && .SHORT TERM...(This evening through Saturday night) Issued at 455 PM EDT FRI MAR 24 2023 JKL has endured round 1 of this ongoing system today, now for round 2 overnight. An upper level low and trough is located across the Central Plains this afternoon, and should continue to push towards the Mid-Mississippi Valley overnight. Given a strong upper level ridge in place just off the Florida Coast, which isn't budging, the pressure gradients between the two systems will substantially increase throughout the night and into the day tomorrow, once the low makes it to the Lower Great Lakes. At the surface, a cold front has now stalled from west to east across the state through much of the day, mainly affecting the northern half. A surface low pressure system is currently located across the Southern Plains, becoming phased with the upper level low, and continuing to push farther northeast towards the Mid- Mississippi Valley and then the Lower Great Lakes by tomorrow morning. This system will gain considerable strength as it makes this transition, deepening from a 1004 mb low this afternoon, to a 986 mb low by Saturday afternoon/evening (according to the latest ECMWF). This strong of a pressure change is also indicative of increased winds along this system. During the day today, the stalled front brought rain to much of eastern Kentucky. The original thought was that the far southeast of the state would remain relatively dry, with most of the moisture focused from west to east along the stalled boundary. However, mother nature played a little game, and brought a decent line of showers and embedded thunderstorms oriented from SW to NE across the eastern half of the state, resulting in updates to pops throughout the morning and early afternoon. Now, as we head into the late afternoon hours, the moisture is becoming more confined to the frontal boundary in the northern portion of the CWA, while the SE is drying back out. Shower and thunderstorm coverage is also ramping back up across western KY, as the surface low begins to near them from the west. Heading into the overnight, as the surface low continues to track northeast, this stalled front will quickly lift back north as a warm front. This may bring a period of drying conditions across eastern KY once the front moves north out of the CWA, at least for a few hours. It won't last long though, as the next cold front then sweeps through the state on the tail of the quick-moving low. Showers and embedded thunderstorms are expected along and just ahead of the frontal boundary, passing through eastern KY generally between 5 and 12Z overnight. SPC has kept the better severe risk more to our southwest, though a portion of the slight risk and 2% tornado risk make their way into our far SW counties, west of I-75. Ultimately, instability doesn't look that great across this portion of the state, especially as we head into overnight and lose even more heating. Very little CAPE exists. The concern, however, is the amount of wind being generated through the atmosphere with this system, and the ability for it to gust down to the ground with any shower or thunderstorm that develops. The 2% tornado risk is caused likely to do more with the amount of low level wind sheer and potential twisting in the 0-3km, vs. the actual instability present to allow for lift and long-lived/organized storms. Just behind the front, models are still showing strong evidence of a llvl jet setting up across the central and eastern portion of the state, along with a jet streak in the upper levels shortly thereafter. There is just so much wind with this system. By the time the front moves though, within an hour or two, we will lose the overnight inversion in the lowest levels, and will begin mixing stronger winds down to the ground. It's unusual to see an inversion break between 9 and 12Z, but all signs lead to it happening. Much drier air entraining in behind the departing system won't help things either, as this allows for better mixing. Winds will start gusting across eastern KY as soon as the front moves through - as early as 8Z in the western CWA. They will continue to gain strength throughout the early afternoon, with peak gusts still between 40 and 45 knots in the northern portion of the CWA, and between 35 and 40 kts elsewhere (especially on the ridgetops). It was no surprise that Wind Advisories began getting hoisted for multiple NWS offices today ahead of this wind threat. After collaboration, LMK (along with IND) was in agreement in our earlier onset for the NWP, with ILN and RLX delaying their start time a bit given their location farther north and east. The wind advisory will begin at 8Z and continue through 0Z Saturday. It is possible that we could lose the best pressure gradients a few hours before 0Z, and highest gusts may begin to subside - but would rather have it out just in case and cancel if need be, verses having to extend it for just a couple hours. Otherwise, for Saturday, conditions should be quite nice - albeit windy. High pressure will develop and settle over the state by that evening and overnight. This high pressure will also be concurrent with a llvl inversion, preventing any stronger winds aloft from being able to make it down to the surface from that point forward. Skies will clear out throughout the day Saturday, and rain chances will come to an end. A couple of the CAMs do try to bring in a few small showers, likely from wrap around moisture, into the state during the day. However, there is little confidence in this. Did include some slight chances in the far SE high-terrain given lingering moisture and strong upslope flow, along with stronger agreement amongst the CAMs. With clear skies and high pressure in place, did include a bit of a ridge/valley split for Saturday night, though not much. Winds aloft will still be honking - the jet streak will actually be strengthening across the Ohio Valley, advecting WSW flow into the region. So without the CAA, and subsidence through the column, it will be interesting to see just how much some of the deeper valleys can drop. Temperatures should range from the upper 30s to the low 40s. .LONG TERM...(Sunday through Friday) Issued at 340 PM EDT FRI MAR 24 2023 A ridge of high pressure will bring dry weather to eastern to begin the extended period on Sunday. After that, we can expect periods of scattered rain showers to affect the area, as a series of upper level disturbances move across the eastern third of the CONUS. In general, temperatures will be above average, with highs on the warmest days topping out in the upper 60s to lower 70s. THe coolest days will be Tuesday and Wednesday, when we should see max values in the upper 50s and lower 60s. These cooler temperatures will be attributed to widespread cloud cover, scattered rain showers, and cooler air that will all be associated with a passing upper low. After a brief period of dry weather Tuesday night through early Thursday morning, another bout of soaking rain may occur to end the week, as another area of low pressure and its surface cold front push through the region. Winds will pick up and be quite gusty during the passage of the end of week weather system. We may see some frost, especially in valleys, late Tuesday night into early Wednesday morning, as temperatures fall into the low to mid 30s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 850 PM EDT FRI MAR 24 2023 Showers have started diminishing across most of Eastern Kentucky as of TAF issuance, allowing most sites to begin in the VFR category. That said, where there is more consistent activity nearer to the boundary, MVFR CIGs are in place and even brief visibility reductions for SYM. As the boundary builds north as a warm front into the night, all sites will return to VFR. As this occurs, winds aloft will increase as a strong low level jet takes shape across the area. LLWS of 35 to 45 kts will be possible for a few hours (generally 4z-9z), before an approaching and passing cold front allows for showers and storms into Saturday morning and the better mix down of these winds. Guidance was optimistic through the night, where low end VFR is possible, but dips to MVFR or lower can't be ruled out within heavier showers or storms. Post front, VFR will prevail with CIGs increasing and cloud coverage thinning overall through the day Saturday. As surface winds increase along and behind the front late tonight, sustained values of 15 to 25 kts and gusts between 30 and 40 kts should be expected into Saturday morning through the afternoon. These will slacken toward the end of the period and into Saturday night. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KYZ044. Wind Advisory from 4 AM to 8 PM EDT Saturday for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...BB SHORT TERM...JMW LONG TERM...AR AVIATION...BB
Hazardous weather outlook, Mar 24, 3:42 PM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 342 PM EDT Fri Mar 24 2023 KYZ044-251945- Fleming- Including the city of Flemingsburg 342 PM EDT Fri Mar 24 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Showers, with embedded thunderstorms at times, are expected through tonight. Locally heavy rainfall and isolated flash flooding of low lying and poor drainage areas will be possible. See the latest Flash Flood Watch for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest wind gusts of 40 to 50 mph will likely occur on Saturday. See the latest Wind Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any instances of flooding through the overnight, or wind damage that occurs on Saturday. KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-251945- Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 342 PM EDT Fri Mar 24 2023 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. A weakening line of organized thunderstorms will move in from the west overnight. These will contain a threat of strong to damaging wind gusts as they approach; however, an isolated tornado can not be completely ruled out, particularly west of I-75. Locally heavy rainfall and minor flooding of low lying and poor drainage areas will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest wind gusts of 35 to 45 mph will likely occur on Saturday. See the latest Wind Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any instances of storm damage or flooding through Saturday. JMW/AR
In the hours before
Local storm report, Mar 25, 12:06 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1206 AM EDT SAT MAR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 2 SE VIPER 37.16N 83.13W
03/24/2023 PERRY KY BROADCAST MEDIA
MULTIPLE TREES REPORTED TO BE BLOWN DOWN
BEHIND VIPER ELEMENTARY SCHOOL IN VIPER, KY.
TIME IS ESTIMATED VIA RADAR.
&&
AVSpecial weather statement, Mar 25, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
121 AM EDT Sat Mar 25 2023
KYZ079-083-084-250545-
McCreary KY-Wayne KY-Pulaski KY-
121 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Wayne, western
Pulaski and southwestern McCreary Counties through 145 AM EDT...
At 121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Campbellsville to Jamestown to
8 miles west of Byrdstown. Movement was northeast at 75 mph.
HAZARD...Winds gusts between 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Faubush around 130 AM EDT.
Magnum, Cains Store, Pointer and Sunnybrook around 135 AM EDT.
Zula, Susie, Hidalgo, Cabell, Powersburg, Stab, Hogue and
Slickford around 140 AM EDT.
Other locations in the path of these storms include Monticello,
Parnell, Cooper, Steubenville and Oil Valley.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
22.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3735 8456 3660 8458
3660 8486 3662 8499 3668 8500 3669 8502
3676 8501 3686 8506
TIME...MOT...LOC 0521Z 225DEG 67KT 3733 8516 3698 8508 3652 8528
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:44 AM EDT | Special Weather Statement | JKL | Jackson, Lee, Rockcastle | 31 min |
Nearby
Special Weather Statements in Kentucky, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.